Alert archive / Kentucky / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Jackson, KY

March 14, 1999Clay County, Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 14, 1999, 8:52 PM EST for Clay County, Leslie County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 1999, 8:52 PM EST (01:52 UTC)
Expired
Mar 15, 1999, 1:50 AM EST
In force
5 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1999-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1999-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 150152
FFWJKL
KYC051-131-150650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
852 PM EST SUN MAR 14 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN KENTUCKY
  WESTERN LESLIE COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 150 AM EST

* AT 845 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN OVER CLAY AND LESLIE COUNTY...
  MOVING SLOWLY NORTH.

* THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL...IN EXCESS OF
  0.50 INCHES OF RAIN AN HOUR. THIS RAIN FALLING ON SATURATED GROUND
  WILL CAUSE RAPID RISES ON CREEKS AND STREAMS.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

GEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 8:45 PM EST, 7 minutes earlier.

Area forecast discussion, Mar 14, 8:45 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EST SUN MAR 14 1999

00Z SFC ANAL SHOWS LOW OVER EASTERN TENNESSEE SLOWLY MOVG OFF TO EAST.
RADAR AND SPOTTER REPORTS SHOW AREA OF TSTMS AND HEAVY RAIN SHOWERS
MOVG THRU WESTERN ZONES. STILL SOME LIGHT PCPN TO SOUTH MOVG INTO AREA.

TEMPS ACROSS AREA DROPPING SO LOOK FOR PCPN TO BE MIXED...ESPECIALLY
OVR NORTHERN HALF OF CWA AS AREA OF TSTMS AND RAIN SHOWERS MOVE NORTH.

WILL UPDATE ZONES FOR TSTMS IN WEST.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY.

JKL RB 028/040 028/056 033 0281-
LOZ RB 032/044 024/057 036 0291-

MARSHALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:17 PM ESTFlash Flood WarningJKLBreathitt, Owsley, Perry5 hr

Nearby

Flash Flood Warnings in Kentucky, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.